Kansas, 2016

Hail and Damaging Winds in Kansas, June 15 to 16, 2016

June 15 to 16, 2016 · NWS TOP · 10 events in 5 counties and zones

A complex of thunderstorms moved in from south-central Kansas during the evening hours. Numerous reports of large hail and damaging winds were received.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms moved in from south-central Kansas during the evening hours. Numerous reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:30 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 15, 5:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
630 PM CDT WED JUN 15 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 300 PM CDT WED JUN 15 2016

The mid-level ridge axis has become centered over the central U.S.,
with models showing this ridge strengthening and becoming more
amplified on Thursday.  Light southerly winds were in place this
afternoon with the region wedged between surface low pressure to the
east and high pressure to the southeast. Observations showed a weak
convergence zone across central and south central Kansas, with
visible satellite showing some scattered cumulus developing along
this area of convergence.  A moist airmass was in place over east
central to southeast Kansas with mesoscale analysis showing no cap
in place. These conditions combined with steep lapse rates was
resulting in decent instability of 2000-4000 J/kg of surface-based
CAPE in east central Kansas.  Additionally, models are showing the
potential for a weak embedded wave to develop within the ridge axis
late this afternoon into early this evening. The weak forcing from
this wave along with the presence of some isentropic lift on the
310K-315K surfaces may potentially result in the development of some
very isolated storms across portions of central and east central
Kansas. Despite the weak shear values, any storms that develop may
have the potential to become strong with the hazards being hail and
wind but storms would likely be short-lived.  Due to the low-
confidence in the potential let along location of any storm
development, have only slight chance PoPs in at this time, but will
need to closely monitor the short-term trends.  Additional scattered
storms may develop across far eastern Kansas overnight from
additional isentropic lift and may potentially clip extreme
northeast Kansas early Thursday morning.  Otherwise expect
predominantly dry conditions through Thursday across the outlook
area.

The main focus for the short-term shifts to the high heat concerns.
With afternoon heat indices in the low 100s this afternoon across
east central Kansas, a heat advisory remains in effect.  This heat
advisory has been expanded to include the entire outlook area for
Thursday as high temperatures are expected to soar into the upper
90s to low 100s. Models show a moisture axis extending northward
across the area, with the higher dewpoints (low/mid 70s) focused
across northeast and east central Kansas. The combination of hot
temperatures and moist conditions will likely result in heat indices
surging into the mid/upper 100s Thursday afternoon.  We will need to
monitor these temperature/dewpoint conditions for Thursday to
determine whether or not any locations will need to be upgraded to
an Excessive Heat Warning.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 300 PM CDT WED JUN 15 2016

Thursday Night through Saturday...

The forecast challenge for the Friday and Saturday time period is
heat and to a lessor extent, thunderstorm chances. A large scale
warm upper ridge is forecast to extend from the southwest U.S.
northeast through the plains during this period. Thermal ridge
remains to our west with continued hot temperatures. Since the
overall airmass is not changing during this period, expect highs
to reach the mid/upper 90s Fri-Sun. Dewpoint temperatures are
tricky. The models suggest that the boundary layer moist axis will
extend across eastern KS Friday and Saturday. The 30mb AGL
dewpoints on the GFS/NAM show an area high dewpoints or moisture
pool, over eastern OK and southeast KS this afternoon. Even with
afternoon mixing, dewpoints were in the upper 70s in this area.
This moist axis is forecast to extend over eastern KS this
weekend. Therefore, forecast of afternoon dewpoints in the
lower/middle 70s seems reasonable with lower values to the west.

The other consideration will be thunderstorm chances. Although the
airmass will be unstable, lack of an identifiable trigger is a
problem. Forecast small POPS Friday night into Sat morning to
account for the small chance of an MCS in the area. Otherwise, will
forecast dry weather.

Given the prolonged nature of the heat event and being early in the
season, elected to go with a excessive heat watch over the weekend.

Saturday Night through Wednesday...

Upper level ridging will continue to dominate the extended period.
Sustained southerly flow will allow hot and humid conditions to
continue through the weekend. With heat indicies approaching 105
degrees through Sunday, an Excessive Heat Watch has been issued
through 00Z Monday. The only signal for precipitation in the
extended period arrives Monday into Tuesday as a weak cold front
progresses across the CWA. Scattered thunderstorm chances continue
Tuesday night into Wednesday as an upper level shortwave trough
moves across portions of the central and northern plains. High
temperatures behind the cold front are expected to cool back into
the upper 80s and lower 90s for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 626 PM CDT WED JUN 15 2016

VFR expected at terminals, although we are monitoring diurnal
driven convection west of KMHK. Short term guidance carries this
eastward by 01Z with possible development ahead of it so have
added VCTS through 05Z with the scattered coverage. IFR will be
likely if a storm passes directly overhead. Thereafter, light
southeast winds and a few high clouds prevail.

&&

.TOP Watches/Warnings/Advisories...
Heat Advisory from 1 PM Thursday to 7 AM CDT Friday for
KSZ008>012-020>024-034.

Excessive Heat Watch from Friday morning through Sunday evening
for KSZ008>012-020>024-026-034>040-054>056-058-059.

Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056-
058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Baerg/Johnson
AVIATION...prieto
Hazardous weather outlook, Jun 15, 2:28 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT WED JUN 15 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE AFTERNOON AND
EARLY THIS EVENING SOUTH OF A LINE FROM BELLEVILLE TO GARNETT.
THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS...WITH HAIL AND
STRONG STRAIGHT LINE WINDS AS THE MAIN HAZARDS.

HEAT INDEX VALUES LATE THIS AFTERNOON WILL REMAIN IN THE 98 TO 103
DEGREE RANGE AND A HEAT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO
110 DEGREE RANGE FROM THURSDAY THROUGH SUNDAY. THE HIGHEST VALUES
ARE EXPECT TO OCCUR THURSDAY AFTERNOON...PROMPTING THE ISSUANCE
OF A HEAT ADVISORY FOR THURSDAY AND AN EXCESSIVE HEAT WATCH FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 15, 1:54 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     2 SE TECUMSEH           39.03N 95.55W
06/15/2016                   SHAWNEE            KS   EMERGENCY MNGR

            ROOF REMOVED FROM GARAGE. TIME ESTIMATED FROM RADAR.

&&

COMITT

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 15, 5:45 PM CST to 5:46 PM CST
Where
Dickinson County, Enterprise
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.900, -97.120

Power line and power pole down.

Thunderstorm Wind, Shawnee

When
June 15, 7:42 PM CST to 7:43 PM CST
Where
Shawnee County, 5.53 mi SSW of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.010, -95.800

Estimated wind gust.

Hail, Shawnee

When
June 15, 7:48 PM CST to 7:49 PM CST
Where
Shawnee County, 4.51 mi WNW of Pauline
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.990, -95.760

Mainly nickel size hail with a few quarter size mixed in.

Hail, Shawnee

When
June 15, 7:50 PM CST to 7:51 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Occurred at I-470 and Gage Blvd. Wind gust was also estimated to be 40 mph.

Thunderstorm Wind, Shawnee

When
June 15, 7:52 PM CST to 7:53 PM CST
Where
Shawnee County, Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -95.680

Large tree down on Topeka Boulevard near SW 27th Street. Radar estimated time.

Hail, Shawnee

When
June 15, 7:55 PM CST to 7:56 PM CST
Where
Shawnee County, Topeka
Measured
1.25 in hail
Reported by
Public
Coordinates
39.050, -95.680

Report via a picture on social media. Time estimated by radar.

High Wind, Geary

When
June 15, 8:58 PM CST to 8:59 PM CST
Where
Geary forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Fort Riley asos reported. Wind occurred with stratiform precipitation on the backside of an MCS complex.

High Wind, Geary

When
June 15, 9:03 PM CST to 9:04 PM CST
Where
Geary forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Fort Riley asos reported. Wind occurred with stratiform precipitation on the backside of an MCS complex. Numerous power lines are down in the city of Junction City.

High Wind, Riley

When
June 15, 9:28 PM CST to 9:29 PM CST
Where
Riley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Manhattan asos reported. Wind occurred with stratiform precipitation on the backside of an MCS complex.

High Wind, Osage

When
June 16, 1:30 AM CST to 1:31 AM CST
Where
Osage forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Power lines down due to winds on the edge of decaying stratiform precipitation. Tree branches also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641575, 641577, 641578, 641579, 641580, 641581, 641582, 641583, 641587, 641591.